Alert archive / Montana / Snow Squall Warnings in 2020

Snow Squall Warning 1, NWS Great Falls, MT

January 2, 2020Blaine County, Montana

NWS Great Falls, MT issued this snow squall warning at Jan 2, 2020, 2:41 PM MST for Blaine County, Montana. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 2, 2020, 2:41 PM MST (21:41 UTC)
Expired
Jan 2, 2020, 3:00 PM MST
In force
19 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon

County Blaine County, MT

The radar

The Glasgow radar (KGGW), 174 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 9.7 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2020-01-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2020-01-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1655 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this snow squall warning went out at Jan 2, 10:00 AM MST, 4 hours 41 minutes earlier.

Area forecast discussion, Jan 2, 10:00 AM MST, 4 hours 41 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1000 AM MST Thu Jan 2 2020

...Aviation Section Updated...

.SYNOPSIS...

Several upper level disturbances will move through the region
today, producing snow over the Rocky Mountain Front, with windy
conditions and scattered snow showers elsewhere. Afternoon highs
will be above normal today. Expect above normal temperatures to
continue for Friday and Saturday. A cold front will move through
the area on Saturday afternoon, producing strong winds over North
Central MT and a chance for snow showers over the Rockies and
Southwest MT.

&&

.Morning Update...

Morning update has been published, with the main adjustments
being to PoPs and QPF amounts, especially over the Central Montana
mountains. A fast moving shortwave embedded within zonal to
northwest flow is beginning to cross the Northern Rockies this
morning, which is allowing for precipitation (primarily in the
form of snow) to slide east from the Continental Divide. With
steepening lapse rates from cold air advection aloft, expect the
precipitation to be convective in nature across the region
throughout the day today. Locally run Froude numbers combined with
the northwest flow aloft are suggesting an ideal day for upslope
snow across the Central Montana mountains today, thus PoPs and QPF
have been increased for areas like Kings Hill Pass where 3-6" of
snow will be possible into the early evening hours. In addition to
raising PoPs over the Central Montana mountains, also inserted
widespread slight chance PoPs across the CWA given the northwest
flow and recent radar trends. Otherwise, expect a cooler day today
than the previous two days. Winds will remain breezy throughout
the day across the CWA. - Moldan

&&

.AVIATION...
Updated 1000 AM MST Thu Jan 2 2020 (02/18Z TAF Period)

Moist and unstable northwest flow aloft will promote scattered snow
showers through the afternoon hours for most terminals across
Southwest, Central, and North Central Montana. While VFR conditions
are generally expected with these snow showers, MVFR/near-IFR
condtions can't be ruled out. Periods of mountain obscuration is
likely today and through the overnight hours. Winds will also be
breezy at most terminals through the afternoon hours, with
decreasing winds this evening. - Moldan

&&

.PREV DISCUSSION...
/ISSUED 401 AM MST Thu Jan 2 2020/
Today through tonight...The westerly flow over the Rockies has
enhanced snowfall rates this morning. With snowfall falling close
to an inch per hour on Marias Pass, a winter weather advisory is
in effect for the Rocky Mountain Front until 11 AM today. The
advisory for Southwest MT has been cancelled, as the overall
snowfall decreases in this region. Patchy fog is possible in the
Havre/Chinook areas this morning, with humidity near 100 percent.
Scattered snow showers also expected over portions of the reminder
of the region, as a weak cold front/upper level disturbance move
through. Most snow accumulations away from the Rockies will
generally be less than inch.

Friday through Saturday...Strong winds are once again possible
over the Rocky Mountain Front by Friday afternoon. The strong
winds could then continue into Saturday in this region. On
Saturday, there is the potential for strong winds over the rest of
North Central MT. Thus high wind watches have been issued.
Afternoon temperatures will remain mild ahead of a cold front that
will move through the area on Saturday. Some convective snow
showers are likely with the cold front on Saturday over the Rocky
Mountain Front and Southwest MT. There is some instability ahead
of the cold front, so an isolated lightning strike on Saturday
can't be ruled out, but as of now the chances for any lightning
look to be less than 10 percent and too isolated to include in the
forecast.

Sunday through Thursday...Afternoon temperatures will cool a bit
starting Sunday after the passage of the cold front on Saturday,
however, expect temperatures to still generally average about 4
to 8 degrees above normal in many areas. The chances for
precipitation will be low to start the week, but gradually
increase towards the middle portion of the week. Also, winds are
expected to increase once again, mostly from Tuesday into
Wednesday over North Central MT. A high wind highlight might be
needed for portions of North Central MT. Brusda

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  40  25  46  36 /  20  10  10   0
CTB  36  20  41  31 /  30  10  10   0
HLN  38  25  42  28 /  30  20  10   0
BZN  36  18  39  23 /  30  10  20   0
WYS  22   6  26  10 /  50  30  40   0
DLN  32  16  34  20 /  20  10   0   0
HVR  36  19  41  32 /  40  10  10  10
LWT  36  21  43  33 /  70  40  10   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
High Wind Watch from Saturday morning through Saturday afternoon
Cascade...Central and Southern Lewis and Clark...Eastern
Glacier...Eastern Pondera...Eastern Teton...Toole.

Winter Weather Advisory until 11 AM MST this morning Northern
Rocky Mountain Front...Southern Rocky Mountain Front.

High Wind Watch from Friday afternoon through Saturday afternoon
Northern Rocky Mountain Front...Southern Rocky Mountain Front.

High Wind Watch from Saturday morning through Saturday evening
Blaine...Chouteau...Fergus...Hill...Judith Basin...Liberty.

&&

http://www.weather.gov/greatfalls

In the hours before

Local storm report, Jan 2, 8:55 AM MST, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
855 AM MST THU JAN 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 AM     SNOW             23 SW DUPUYER           47.93N 112.81W
01/02/2020  M3.0 INCH        TETON              MT   PUBLIC

&&

MOLDAN
Local storm report, Jan 2, 10:31 AM MST, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1031 AM MST THU JAN 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     HEAVY SNOW       7 SE ROCKY BOY          48.18N 109.69W
01/02/2020  M12.0 INCH       HILL               MT   TRAINED SPOTTER

            CORRECTS PREVIOUS SNOW REPORT FROM 7 SE
            ROCKY BOY.

&&

MOLDAN
Local storm report, Jan 2, 2:07 PM MST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
207 PM MST THU JAN 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     SNOW             4 SSE HOGELAND          48.80N 108.61W
01/02/2020  E2.0 INCH        BLAINE             MT   TRAINED SPOTTER

            SNOW SQUALL PRODUCING 1 TO 2 INCHES OF HEAVY
            WET SNOW. VISIBILITY DOWN TO LESS THAN ONE
            QUARTER OF A MILE. WIND GUSTS ESTIMATED AT
            20 TO 30 MPH.

&&

MPJ
Special weather statement, Jan 2, 2:12 PM MST, 29 minutes before
Special Weather Statement
National Weather Service Great Falls MT
212 PM MST Thu Jan 2 2020

MTZ047-022145-
Blaine-
212 PM MST Thu Jan 2 2020

...A DANGEROUS SNOW SQUALL WILL AFFECT NORTHERN BLAINE COUNTY...

At 211 PM MST, a dangerous snow squall was located 21 miles west of
Turner, or 25 miles northeast of Chinook or near Hogeland, moving
east at 20 mph.

Locations impacted include...
Turner and Hogeland.

Visibilities will drop quickly to near zero in this dangerous squall.

Use extra caution if you must travel into or through this dangerous
snow squall. Rapid changes in visibility and potentially slick roads
are likely to lead to accidents. Consider delaying travel until the
squall passes your location.

LAT...LON 4900 10823 4891 10826 4875 10826 4874 10832
      4858 10831 4856 10835 4844 10835 4844 10842
      4841 10841 4862 10884 4866 10930 4900 10935
TIME...MOT...LOC 2111Z 283DEG 17KT 4886 10887

JANGLIN
Special weather statement, Jan 2, 2:21 PM MST, 20 minutes before
Special Weather Statement
National Weather Service Great Falls MT
221 PM MST Thu Jan 2 2020

MTZ012-013-050-051-054-022200-
Chouteau-Cascade-Fergus-Judith Basin-Meagher-
221 PM MST Thu Jan 2 2020

...A SNOW SQUALL WILL AFFECT NORTHEASTERN MEAGHER...JUDITH BASIN...
SOUTHWESTERN FERGUS...SOUTHWESTERN CHOUTEAU AND EASTERN CASCADE
COUNTIES...

At 220 PM MST, a snow squall was located 12 miles northeast of
Geyser, or 13 miles north of Stanford, moving east at 50 mph.

Locations impacted include...
Stanford, Belt, Denton, Hobson, Geyser, Highwood, Neihart,
Raynesford, Windham, Moccasin, Monarch, Sluice Boxes State Park,
Ackley Lake State Park, Sapphire Village, Stockett, Utica, Tracy,
Centerville, Coffee Creek and Armington.

This includes the following highways...
 Highway 200 between mile markers 0 and 65.
 Highway 89 between mile markers 16 and 71, and between mile markers
72 and 89.

Visibilities will drop quickly to less than a quarter of a mile in
this squall.

Use extra caution if you must travel into or through this dangerous
snow squall. Rapid changes in visibility and potentially slick roads
are likely to lead to accidents. Consider delaying travel until the
squall passes your location.

LAT...LON 4726 11108 4740 11127 4760 11109 4764 11070
      4754 11005 4741 10983 4714 10972 4689 10973
      4673 11081 4700 11109
TIME...MOT...LOC 2120Z 282DEG 42KT 4735 11025

JANGLIN

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 2, 3:23 AM MSTWinter Weather AdvisoryTFX12 hr
Jan 2, 3:30 AM MSTHigh Wind WatchTFX31 hr
Jan 2, 2:08 PM MSTHigh Wind WarningTFX58 hr
Jan 2, 2:12 PM MSTSpecial Weather StatementTFXBlaine33 min
Jan 2, 2:21 PM MSTSpecial Weather StatementTFXJudith Basin39 min
Jan 2, 2:57 PM MSTSpecial Weather StatementTFXJudith Basin48 min
Jan 2, 3:09 PM MSTSnow Squall WarningTFXFergus, Judith Basin66 min

Nearby

Snow Squall Warnings in Montana, 2020Every snow squall warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.